Alert archive / Arizona / Excessive Heat Warnings in 2021
Excessive Heat Warning 5, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this excessive heat warning at Aug 3, 2021, 2:13 PM MST for Coconino County, Arizona. It took effect at Aug 5, 2021, 12:00 PM MST. It was in force for 30 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 3, 2021, 2:13 PM MST (21:13 UTC)
- In effect from
- Aug 5, 2021, 12:00 PM MST
- Expired
- Aug 6, 2021, 6:00 PM MST
- In force
- 30 hr
- Issued by
- NWS Flagstaff, AZ
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 2:40 PM MST | HAIL 1 | 1 Wnw Munds Park, AZ | PUBLIC REPORT 1.00 INCH HAIL. SIZE ESTIMATED BASED ON PHOTO. REPORT VIA TWITTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.2 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2597 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- -70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
143 WWUS75 KFGZ 032113 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 213 PM MST Tue Aug 3 2021 AZZ006-040515- /O.NEW.KFGZ.EH.W.0005.210805T1900Z-210807T0100Z/ Grand Canyon Country- Including the cities of Grand Canyon Village, Supai, and North Rim 213 PM MST Tue Aug 3 2021 ...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON THURSDAY TO 6 PM MST FRIDAY BELOW 4000 FEET... * WHAT...Dangerously hot conditions with temperatures up to 112 below 4000 feet. * WHERE...Lower elevations of the Grand Canyon, including Phantom Ranch and the Colorado River. * WHEN...Until 6 PM MST Friday. * IMPACTS...Extreme heat will significantly increase the potential for heat related illnesses, particularly for those working or participating in outdoor activities. PRECAUTIONARY/PREPAREDNESS ACTIONS... This warning is reserved for only the hottest days of the year and is issued when temperatures are expected to rise to dangerous levels. Day hikers on Bright Angel Trail should descend no further than 1.5 miles. Between the hours of 10 AM and 4 PM, physical activity is discouraged. Hikers should attempt to be out of the canyon and at Indian Garden or Bright Angel Campground between these hours. All hikers should have adequate gear, including a wide-brimmed hat, sunscreen, salty snacks, sufficient water and an electrolyte mix. Doubling your calorie intake helps maintain your energy. Hike smart. && $$ For more information from the National Weather Service visit https://weather.gov/flagstaff
5 follow-up statements
769 WWUS75 KFGZ 040719 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 1219 AM MST Wed Aug 4 2021 AZZ006-051200- /O.CON.KFGZ.EH.W.0005.210805T1900Z-210807T0100Z/ Grand Canyon Country- Including the cities of Grand Canyon Village, Supai, and North Rim 1219 AM MST Wed Aug 4 2021 ...EXCESSIVE HEAT WARNING REMAINS IN EFFECT FROM NOON THURSDAY TO 6 PM MST FRIDAY BELOW 4000 FEET... * WHAT...Dangerously hot conditions with temperatures up to 112 below 4000 feet. * WHERE...Lower elevations of the Grand Canyon, including Phantom Ranch and the Colorado River. * WHEN...Until 6 PM MST Friday. * IMPACTS...Extreme heat will significantly increase the potential for heat related illnesses, particularly for those working or participating in outdoor activities. PRECAUTIONARY/PREPAREDNESS ACTIONS... This warning is reserved for only the hottest days of the year and is issued when temperatures are expected to rise to dangerous levels. Day hikers on Bright Angel Trail should descend no further than 1.5 miles. Between the hours of 10 AM and 4 PM, physical activity is discouraged. Hikers should attempt to be out of the canyon and at Indian Garden or Bright Angel Campground between these hours. All hikers should have adequate gear, including a wide-brimmed hat, sunscreen, salty snacks, sufficient water and an electrolyte mix. Doubling your calorie intake helps maintain your energy. Hike smart. && $$ For more information from the National Weather Service visit https://weather.gov/flagstaff
806 WWUS75 KFGZ 042100 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 200 PM MST Wed Aug 4 2021 AZZ006-070100- /O.CON.KFGZ.EH.W.0005.210805T1900Z-210807T0100Z/ Grand Canyon Country- Including the cities of Grand Canyon Village, Supai, and North Rim 200 PM MST Wed Aug 4 2021 ...EXCESSIVE HEAT WARNING REMAINS IN EFFECT FROM NOON THURSDAY TO 6 PM MST FRIDAY BELOW 4000 FEET... * WHAT...Dangerously hot conditions with temperatures up to 113 expected below 4000 feet. * WHERE...Lower elevations of the Grand Canyon, including Phantom Ranch and the Colorado River. * WHEN...From noon Thursday to 6 PM MST Friday. * IMPACTS...Extreme heat will significantly increase the potential for heat related illnesses, particularly for those working or participating in outdoor activities. PRECAUTIONARY/PREPAREDNESS ACTIONS... This warning is reserved for only the hottest days of the year and is issued when temperatures are expected to rise to dangerous levels. Day hikers on Bright Angel Trail should descend no further than 1.5 miles. Between the hours of 10 AM and 4 PM, physical activity is discouraged. Hikers should attempt to be out of the canyon and at Indian Garden or Bright Angel Campground between these hours. All hikers should have adequate gear, including a wide-brimmed hat, sunscreen, salty snacks, sufficient water and an electrolyte mix. Doubling your calorie intake helps maintain your energy. Hike smart. && $$ For more information from the National Weather Service visit https://weather.gov/flagstaff
950 WWUS75 KFGZ 050920 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 220 AM MST Thu Aug 5 2021 AZZ006-070100- /O.CON.KFGZ.EH.W.0005.210805T1900Z-210807T0100Z/ Grand Canyon Country- Including the cities of Grand Canyon Village, Supai, and North Rim 220 AM MST Thu Aug 5 2021 ...EXCESSIVE HEAT WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM MST FRIDAY BELOW 4000 FEET... * WHAT...Dangerously hot conditions with temperatures up to 114 expected below 4000 feet. * WHERE...Lower elevations of the Grand Canyon, including Phantom Ranch and the Colorado River. * WHEN...From noon today to 6 PM MST Friday. * IMPACTS...Extreme heat will significantly increase the potential for heat related illnesses, particularly for those working or participating in outdoor activities. PRECAUTIONARY/PREPAREDNESS ACTIONS... This warning is reserved for only the hottest days of the year and is issued when temperatures are expected to rise to dangerous levels. Day hikers on Bright Angel Trail should descend no further than 1.5 miles. Between the hours of 10 AM and 4 PM, physical activity is discouraged. Hikers should attempt to be out of the canyon and at Indian Garden or Bright Angel Campground between these hours. All hikers should have adequate gear, including a wide-brimmed hat, sunscreen, salty snacks, sufficient water and an electrolyte mix. Doubling your calorie intake helps maintain your energy. Hike smart. && $$ For more information from the National Weather Service visit https://weather.gov/flagstaff
838 WWUS75 KFGZ 060847 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 147 AM MST Fri Aug 6 2021 AZZ006-070100- /O.CON.KFGZ.EH.W.0005.000000T0000Z-210807T0100Z/ Grand Canyon Country- Including the cities of Grand Canyon Village, Supai, and North Rim 147 AM MST Fri Aug 6 2021 ...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING BELOW 4000 FEET... * WHAT...Dangerously hot conditions with temperatures up to 114 expected below 4000 feet. * WHERE...Lower elevations of the Grand Canyon, including Phantom Ranch and the Colorado River. * WHEN...until 6 PM MST Friday. * IMPACTS...Extreme heat will significantly increase the potential for heat related illnesses, particularly for those working or participating in outdoor activities. PRECAUTIONARY/PREPAREDNESS ACTIONS... This warning is reserved for only the hottest days of the year and is issued when temperatures are expected to rise to dangerous levels. Day hikers on Bright Angel Trail should descend no further than 1.5 miles. Between the hours of 10 AM and 4 PM, physical activity is discouraged. Hikers should attempt to be out of the canyon and at Indian Garden or Bright Angel Campground between these hours. All hikers should have adequate gear, including a wide-brimmed hat, sunscreen, salty snacks, sufficient water and an electrolyte mix. Doubling your calorie intake helps maintain your energy. Hike smart. && $$ For more information from the National Weather Service visit https://weather.gov/flagstaff
782 WWUS75 KFGZ 070129 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 629 PM MST Fri Aug 6 2021 AZZ006-070230- /O.EXP.KFGZ.EH.W.0005.000000T0000Z-210807T0100Z/ Grand Canyon Country- Including the cities of Grand Canyon Village, Supai, and North Rim 629 PM MST Fri Aug 6 2021 ...EXCESSIVE HEAT WARNING FOR THE GRAND CANYON BELOW 4000 FEET HAS EXPIRED... Temperatures will remain very warm through at least Monday, with daytime highs ranging from 105 to 108 degrees below 4000 feet. However, temperatures are not expected to surpass 110 beyond today. Therefore, the Excessive Heat Warning has been allowed to expire. $$ For more information from the National Weather Service visit https://weather.gov/flagstaff
What forecasters said that day
The local office's own words before this excessive heat warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this excessive heat warning went out at Aug 3, 9:40 AM MST, 4 hours 33 minutes earlier.
Area forecast discussion, Aug 3, 9:40 AM MST, 4 hours 33 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 940 AM MST Tue Aug 3 2021 .SYNOPSIS...Any thunderstorms will be limited to far eastern Arizona for the next few days. Daytime temperatures will rise to about 5 to 10 degrees above normal through Thursday. Shower and storm coverage is expected to spread back north and west over the weekend. && .DISCUSSION...Warming temperatures aloft and northerly steering flow will result in a drying and warming airmass over Arizona for the next several days. Very little convective activity is expected as a result, with the exception of a few stray cells over the White Mtns. Rising daytime temperatures will develop in this pattern as well as the possibility of heat related products being issued as early as Thursday. No short term updates planned this morning. && .AVIATION...For the 18Z package...VFR conditions will prevail over the next 24 hours. An isolated shower or storm cannot be ruled out southeast of KSOW this afternoon, but much of the area will be dry with a mostly clear sky. Expect northwest winds 5-15 kts during the daylight hours. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Very warm daytime temperatures will continue through Wednesday with isolated thunderstorms limited to far eastern Arizona. Haines indices of 5 and 6 are forecast for Wednesday afternoon. Thursday through Saturday...One more dry and very warm day is expected Thursday before moisture returns and thunderstorm coverage slowly increases for Friday into Saturday. Breezy afternoon west- southwest winds of 20-35 mph are forecast on Friday. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...Peterson AVIATION...LaGuardia FIRE WEATHER...LaGuardia For Northern Arizona weather information visit weather.gov/flagstaff
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 5:30 PM MST | Special Weather Statement | FGZ | 30 min |
Nearby
Excessive Heat Warnings in Arizona, 2021Every excessive heat warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.